Alert archive / Tennessee / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 66, NWS Huntsville, AL

July 26, 2021Franklin County, Tennessee

NWS Huntsville, AL issued this severe thunderstorm warning at Jul 26, 2021, 2:47 PM CDT for Franklin County, Tennessee. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 2:47 PM CDT (19:47 UTC)
Expired
Jul 26, 2021, 3:15 PM CDT
In force
28 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 41 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1186 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

291 
WUUS54 KHUN 261947
SVRHUN
TNC051-262015-
/O.NEW.KHUN.SV.W.0066.210726T1947Z-210726T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Huntsville AL
247 PM CDT Mon Jul 26 2021

The National Weather Service in Huntsville Alabama has issued a

* Severe Thunderstorm Warning for...
  Northeastern Franklin County in Middle Tennessee...

* Until 315 PM CDT.

* At 247 PM CDT, a severe thunderstorm was located near Decherd, or 8
  miles northeast of Winchester, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Winchester, Decherd, Estill Springs, Cowan, Sewanee, Tims Ford
  Lake, Woods Reservoir, Arnold AFB and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3534 8603 3531 8600 3532 8598 3531 8595
      3530 8595 3528 8591 3525 8589 3524 8589
      3513 8601 3530 8621 3536 8614
TIME...MOT...LOC 1947Z 308DEG 9KT 3528 8602 

HAIL...<.75IN
WIND...60MPH
 
$$

McCoy
1 follow-up statement
706 
WWUS54 KHUN 262006
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
306 PM CDT Mon Jul 26 2021

TNC051-262015-
/O.EXP.KHUN.SV.W.0066.000000T0000Z-210726T2015Z/
Franklin TN-
306 PM CDT Mon Jul 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN COUNTY
WILL EXPIRE AT 315 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3534 8603 3531 8600 3532 8598 3531 8595
      3530 8595 3528 8591 3525 8589 3524 8589
      3513 8601 3530 8621 3536 8614
TIME...MOT...LOC 2005Z 308DEG 9KT 3531 8606 

$$

McCoy

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:54 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 26, 12:54 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1254 PM CDT Mon Jul 26 2021

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1053 AM CDT Mon Jul 26 2021

Patchy dense fog that sharply reduced visibilities over portions of
NE Alabama (like Ft Payne and wind sheltered valleys) has dissipated
with daytime heating and mixing. Temperatures were rising through the
mid/upper 80s. This has reached convective temperatures, with CU/TCU
formation in progress. A more notable CU field extending from east
of Tupelo to Huntsville and Lynchburg has resulted in showers already
forming over parts of NW and north central Alabama.

Expect more showers and thunderstorms to form during the course of
the late morning continuing into the afternoon. Morning soundings
from OHX and BMX both have precip water amounts in the 2 inch range.
Current slow cell movement per our new convection and convection on-
going on the south side of Nashville, will bring chances of locally
heavy rain and a potential of flash flooding mainly this afternoon.

Have lowered high temperatures a degree or two given the formation of
clouds and showers. Afternoon heat indexes will still rise into the
100-104 degree range in areas unaffected by showers. Otherwise, the
overall forecast for the rest of the day appears to be on track.

.SHORT TERM...(Tonight through Wednesday)
Issued at 520 AM CDT Mon Jul 26 2021

Models indicate little change in the synoptic regime overnight, with
low probabilities for showers and thunderstorms expected to persist
for much of the night, given the number of outflow boundaries that
will likely be in the region. We have indicated a low chance POP for
the evening hours and reduced this to slight chance during the early
morning hours on Tuesday, when patchy fog may also occur in a few
locations.

During the period from Tuesday-Wednesday, the subtropical high
positioned across the central Rockies will begin to intensify and
shift east-southeastward into the central Plains. A stronger
northeasterly flow aloft will become established across the local
area, as an amplifying ridge attached to the high begins to build
southeastward, with the advection of drier air aloft and a general
increase in subsidence warranting a rapid decrease in POPs on Tuesday
night/Wednesday. However, before this occurs, we still anticipate
scattered-numerous showers and thunderstorms on Tuesday afternoon.
Although highs will be a few degrees cooler on Tuesday due to more
cloud cover during the morning, temps will soar back into the l-m 90s
on Wednesday, with a Heat Advisory possible for portions of the
CWFA.as several disturbance will track southeastward in this flow
regime and interact with a stalled frontal boundary.

.LONG TERM...(Wednesday night through Sunday)
Issued at 520 AM CDT Mon Jul 26 2021

Strong ridging aloft will remain the dominant feature of interest
from Wednesday night-Thursday night, with the hottest day of the
summer (thus far) expected on Thursday, when highs will reach the m-u
90s. Although some mixing of the boundary layer moisture will allow
for slightly lower dewpoints (u60s-l70s), predicted heat index values
are still several degrees above Heat Advisory criteria for most of
the forecast area. The subtropical ridge will slowly begin to break
down and shift southwestward beginning on Friday, as a longwave
trough amplifies across eastern Canada. It appears as if a slightly
more defined cold front will push southward into the region late
Friday afternoon, with a few showers and thunderstorms possible. As
the influence of the subtropical ridge diminishes this weekend,
deep- layer northwest flow will strengthen across the TN Valley,
which could result in a rather active period of convection, some of
which could be strong-severe based on a favorable combination of
shear and instability.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1254 PM CDT Mon Jul 26 2021

Strong daytime heating and a humid environment has resulted in the
formation of CU/TCU/CB across the area. A primary area of convection
extends from NE of KTUP, to NW of KMSL, near KGZS, drifting ESE
around 5 mph. Thus, scattered to numerous showers and thunderstorms
look likely this afternoon and early evening. A slow moving storm
impacting a terminal could produce erratic gusty winds, as well as
CIG/VSBY reductions, frequent lightning and torrential rainfall.
Shower activity should wind down with a loss of heating this evening.
Residual moisture, especially in/near locations that receive rainfall
could be impacted by fog in the overnight. With guidance in general
agreement, have followed suit and reduced VSBY at both sites into the
MVFR, with TEMPO IFR. Conditions should improve after sunrise, with
VFR weather expected by 14Z Tue morning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...RSB
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...RSB

For more information please visit our website at
weather.gov/huntsville.
Hazardous weather outlook, Jul 26, 6:40 AM CDT, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
640 AM CDT Mon Jul 26 2021

ALZ001>010-016-TNZ076-096-097-271130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
640 AM CDT Mon Jul 26 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Numerous thunderstorms are anticipated across the Tennessee Valley
today, with the greatest coverage occurring during the afternoon and
early evening hours. Although the coverage of thunderstorms will
diminish overnight, a few storms could occur through sunrise. Wind
gusts of 40 to 50 MPH and frequent cloud to ground lightning will be
possible with the strongest cells. Due to slow storm motions and high
rainfall rates, flash flooding will also be possible in localized
areas.

For locations in northwest and north central Alabama that do not
experience a cooling shower or storm today, dangerously high heat
index values in the 100-105 degree range are expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous thunderstorms are expected on Tuesday, with
only isolated storms anticipated south of the Tennessee River on
Wednesday. After a break in precipitation on Thursday, scattered
thunderstorms will return to the region from Friday through Sunday.

Dangerously high heat indices in the 100 to 105 degree range are
expected for most locations in the Tennessee Valley on Wednesday,
Thursday and Friday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

70/DD

In the hours before

Special weather statement, Jul 26, 1:28 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
128 PM CDT Mon Jul 26 2021

ALZ002-003-261900-
Franklin AL-Colbert AL-
128 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND NORTHERN
FRANKLIN COUNTIES UNTIL 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 9 miles northeast of Tishomingo State Park, moving
southeast at 5 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cherokee, Malone, Mynot, Mt Hester, Margerum, Maud, Allsboro and
Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3462 8813 3472 8812 3479 8807 3473 8786
      3454 8803 3461 8814
TIME...MOT...LOC 1827Z 300DEG 6KT 3468 8804

25
Special weather statement, Jul 26, 2:14 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
214 PM CDT Mon Jul 26 2021

ALZ009-010-261945-
DeKalb AL-Jackson AL-
214 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND
NORTHEASTERN DEKALB COUNTIES UNTIL 245 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bridgeport, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bridgeport, Fabius, Higdon and Long Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3481 8578 3499 8577 3499 8561 3498 8560
      3481 8557
TIME...MOT...LOC 1913Z 274DEG 5KT 3493 8568

McCoy
Special weather statement, Jul 26, 2:29 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Huntsville AL
229 PM CDT Mon Jul 26 2021

TNZ097-262000-
Franklin TN-
229 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRANKLIN COUNTY
UNTIL 300 PM CDT...

At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Estill Springs, or 9 miles northeast of Winchester, moving east at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decherd, Estill Springs, Sewanee, Alto, Woods Reservoir and Arnold
AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3534 8603 3531 8600 3532 8598 3528 8591
      3520 8593 3529 8624 3534 8621 3533 8620
      3536 8617 3535 8616 3536 8616
TIME...MOT...LOC 1929Z 286DEG 15KT 3532 8604

McCoy
Special weather statement, Jul 26, 2:37 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
237 PM CDT Mon Jul 26 2021

ALZ008-009-262000-
Marshall AL-Jackson AL-
237 PM CDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON AND NORTHERN
MARSHALL COUNTIES UNTIL 300 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm over
Scottsboro, moving south at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Hollywood, Skyline, Section, Pleasant Groves, Dutton,
Martintown, Lim Rock and Larkinsville.

LAT...LON 3480 8622 3479 8589 3457 8588 3459 8622
TIME...MOT...LOC 1936Z 353DEG 7KT 3465 8607

McCoy

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 2:29 PM CDTSpecial Weather StatementHUNFranklin31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.